Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

An evolutionary continuous casting problem of Stefan type


Author: José-Francisco Rodrigues
Journal: Quart. Appl. Math. 44 (1986), 109-131
MSC: Primary 49A29; Secondary 35R35, 80A20
DOI: https://doi.org/10.1090/qam/840448
MathSciNet review: 840448
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A simplified model for the solidification of an ingot being cast continuously by withdrawing it from a mould at constant rate is studied via the variational inequalities approach. Existence, uniqueness and regularity results are given for this one-phase Stefan type problem, together with a detailed analysis for the free boundary (the solid-liquid interface) particularly with respect to the asymptotic behavior as time $ t \uparrow \infty $ where the steady state is attained.


References [Enhancements On Off] (What's this?)

  • [A] H. W. Alt, The fluid flow through porous media. Regularity of the free surface, Manuscripta Math. 21, 255-272 (1977) MR 0449170
  • [BC] C. Baiocchi and A. Capelo, Disequazioni variazionali e quasivariazionali. Applicazioni a problemi di frontieralibera, Quaderni dell' U.M.I., Pitagora, Bologna (1978) (See also English translation, John-Wiley and Sons, New York 1984) MR 745619
  • [B] H. Brézis, Nouveaux théorèmes de régularité pour les problèmes unilatéraux, Rencontre entre Physicien Théoricien et Mathématicien, Strasbourg, Vol. 12 (1971)
  • [Br] T. Brière, Application des Méthodes Variationnelles à la cristallisation d'un métal par passage dans une gaine de refroidissement, Ann. Fac. Sci. Toulouse Math. 2, 219-247 (1980) (See also Thèse 3 $ ^{\hbox{\'eme}}$ cycle, Paris VI, 1976) MR 614013
  • [C1] L. A. Caffarelli, The regularity of free boundaries in higher dimensions, Acta Math. 139, 155-184 (1978) MR 0454350
  • [C2] L. A. Caffarelli, A remark on the Hausdorff measure of a free boundary and the convergence of coincidence sets, Boll. Unione Math. Ital. 18, 1297-1299 (1981) MR 607212
  • [CR] M. Chipot and J. F. Rodrigues, On the steady-state continuous casting Stefan problem with nonlinear cooling, Quart. Appl. Math. 40, 476-491 (1983) MR 693880
  • [D] G. Duvaut, Résolution d'un problème de Stefan, C. R. Acad. Sc. Paris, 276A, 1461-1463 (1973)
  • [F] A. Friedman, Variational Principles and Free Boundary Problems, John Wiley and Sons, New York (1982) MR 679313
  • [FK] A. Friedman and D. Kinderlehrer, A one-phase Stefan problem, Indiana Univ. Math. J. 24, 1005-1035 (1975) MR 0385326
  • [FT] A. Friedman and A. Torelli, A free boundary problem connected with nonsteady filtration in porous media, Nonlinear Analysis, Theory Meth. and Appl. 1, 503-545 (1977) (See correction in 2 (1978), 513-518) MR 512490
  • [KS] D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Academic Press, New York (1980) MR 567696
  • [K] D. Kröner, The regularity of the free boundary for a nonsteady filtration problem in the case of a compressible flow, Preprint no. 661, SFB72, Universität Bonn (1984), (to appear in Boll. Un. Mat. Ital.)
  • [LS] O. A. Ladyzenskaya, V. A. Solonnikov and N. N. Ural'ceva, Linear and quasilinear equations of parabolic type, Amer. Math. Soc. Transl. Monog. 23 (1968) MR 0241822
  • [L1] J. L. Lions, Quelques méthodes de résolution des problèmes aux limites nonlinéaires; Dunod, Paris (1969)
  • [L2] J. L. Lions, Sur quelques questions d'Analyse, de Méchanique et de Contrôle Optimal, Presses Univ. Montréal (1976) MR 0493633
  • [MS] M. K. V. Murthy and G. Stampacchia, A variational inequality with mixed boundary conditions, Israel J. Math. 13, 188-224 (1972) MR 0333430
  • [N] L. Nirenberg, An extended interpolation inequality, Ann. Scuola Norm. Sup. Pisa 20, 733-737 (1966) MR 0208360
  • [R1] J. F. Rodrigues, Sur un problème à frontière libre stationnaire traduisant la cristallisation d'un métal, C. R. Acad. Sc. Paris 290-A, 823-825 (1980) (See also Ph.D. Thesis, Lisbon, 1982) MR 580575
  • [R2] J. F. Rodrigues, Stabilité de la frontière libre dans le problème de la digue, C. R. Acad. Sc. Paris 294-I, 565-568 (1982) MR 679945
  • [R3] J. F. Rodrigues, Some remarks on the asymptotic behavior of strong solutions to monotone parabolic variational inequalities, Rend. Mat. (1984) MR 870823
  • [R4] J. F. Rodrigues, Aspects of the variational approach to a continuous casting problem, Research Notes in Math. (Pitman) 120, 72-83 (1985) MR 863163
  • [T1] A. Torelli, On a free boundary value problem connected with a nonsteady filtration phenomenon, Ann. Scuola Norm. Sup. Pisa 4, 33-59 (1977) MR 0443564
  • [T2] A. Torelli, Existence and uniqueness of the solution for a nonsteady free boundary problem, Boll. Unione Mat. Ital. (5) 14-B, 423-466 (1977) MR 0603295
  • [T3] A. Torelli, On a free boundary problem connected with a nonsteady filtration phenomenon of compressible fluid, Pub. no. 148, Lab Anal. Num. del C. N. R., Pavia (1977)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 49A29, 35R35, 80A20

Retrieve articles in all journals with MSC: 49A29, 35R35, 80A20


Additional Information

DOI: https://doi.org/10.1090/qam/840448
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society